Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 4:52 PM CDT for 5 counties in Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 4:52 PM CDT (21:52 UTC)
- Expired
- May 16, 2017, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, NE, Lancaster County, NE, Saline County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:01 PM CDT | HAIL 1 | Tamora, NE | |
| May 16, 5:15 PM CDT | HAIL 1 | Seward, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS53 KOAX 162152
SVROAX
NEC023-109-151-155-159-162230-
/O.NEW.KOAX.SV.W.0068.170516T2152Z-170516T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
452 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in southeastern Nebraska...
Seward County in southeastern Nebraska...
Northwestern Saline County in southeastern Nebraska...
Southeastern Butler County in east central Nebraska...
Southwestern Saunders County in east central Nebraska...
* Until 530 PM CDT
* At 452 PM CDT, a severe thunderstorm was located 6 miles southwest
of Seward, or 19 miles east of York, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seward, Utica, Valparaiso, Beaver Crossing, Staplehurst, Garland,
Dwight, Bee, Ulysses, Malcolm, Raymond, Goehner, Cordova, Branched
Oak State Recreation Area and Tamora.
This includes the following highways...
Highway 92 IN Nebraska near mile marker 433.
Interstate 80 IN Nebraska between mile markers 366 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 9737 4121 9691 4096 9673 4063 9737
TIME...MOT...LOC 2152Z 234DEG 36KT 4087 9722
HAIL...1.25IN
WIND...60MPH
$$
MILLER4 follow-up statements
960
WWUS53 KOAX 162201
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
501 PM CDT TUE MAY 16 2017
NEC023-109-151-155-159-162230-
/O.CON.KOAX.SV.W.0068.000000T0000Z-170516T2230Z/
Lancaster NE-Seward NE-Saline NE-Butler NE-Saunders NE-
501 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LANCASTER...SEWARD...NORTHWESTERN SALINE...
SOUTHEASTERN BUTLER AND SOUTHWESTERN SAUNDERS COUNTIES...
At 501 PM CDT, a severe thunderstorm was located over Bee, or 23
miles northwest of Lincoln, moving northeast at 40 mph. Other severe
storms with hail extended back to near Tamora.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seward, Utica, Valparaiso, Beaver Crossing, Staplehurst, Garland,
Dwight, Bee, Ulysses, Malcolm, Raymond, Goehner, Cordova, Branched
Oak State Recreation Area and Tamora.
This includes the following highways...
Highway 92 IN Nebraska near mile marker 433.
Interstate 80 IN Nebraska between mile markers 366 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 9737 4121 9691 4096 9673 4063 9737
TIME...MOT...LOC 2201Z 229DEG 34KT 4099 9707
HAIL...1.50IN
WIND...60MPH
$$
MILLER113
WWUS53 KOAX 162210
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
510 PM CDT TUE MAY 16 2017
NEC023-109-151-155-159-162230-
/O.CON.KOAX.SV.W.0068.000000T0000Z-170516T2230Z/
Lancaster NE-Seward NE-Saline NE-Butler NE-Saunders NE-
510 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LANCASTER...SEWARD...NORTHWESTERN SALINE...
SOUTHEASTERN BUTLER AND SOUTHWESTERN SAUNDERS COUNTIES...
At 509 PM CDT, a severe thunderstorm was located near Staplehurst,
or 24 miles east of York, moving northeast at 25 mph. This was part
of a larger area of severe storms that extended southwest toward
Beaver Crossing and northeast toward Dwight.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seward, Utica, Valparaiso, Beaver Crossing, Staplehurst, Garland,
Dwight, Bee, Ulysses, Malcolm, Raymond, Goehner, Cordova, Branched
Oak State Recreation Area and Tamora.
This includes the following highways...
Highway 92 IN Nebraska near mile marker 433.
Interstate 80 IN Nebraska between mile markers 366 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 9737 4121 9691 4096 9673 4063 9737
TIME...MOT...LOC 2209Z 228DEG 23KT 4095 9714
HAIL...1.50IN
WIND...60MPH
$$
MILLER370
WWUS53 KOAX 162222
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
522 PM CDT TUE MAY 16 2017
NEC023-109-151-155-159-162230-
/O.CON.KOAX.SV.W.0068.000000T0000Z-170516T2230Z/
Lancaster NE-Seward NE-Saline NE-Butler NE-Saunders NE-
522 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LANCASTER...SEWARD...NORTHWESTERN SALINE...
SOUTHEASTERN BUTLER AND SOUTHWESTERN SAUNDERS COUNTIES...
At 521 PM CDT, a severe thunderstorm was located near Bee, or 21
miles northwest of Lincoln, moving northeast at 40 mph. Storms were
part of a larger area that extended from Goehner to Seward and
Dwight. This warning may need to be extended. Quarter size hail was
reported in Seward at 515 pm.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seward, Utica, Valparaiso, Beaver Crossing, Staplehurst, Garland,
Dwight, Bee, Ulysses, Malcolm, Raymond, Goehner, Cordova, Branched
Oak State Recreation Area and Tamora.
This includes the following highways...
Highway 92 IN Nebraska near mile marker 433.
Interstate 80 IN Nebraska between mile markers 366 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 9737 4121 9691 4096 9673 4063 9737
TIME...MOT...LOC 2221Z 234DEG 36KT 4102 9701
HAIL...1.25IN
WIND...60MPH
$$
MILLER388
WWUS53 KOAX 162231
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
531 PM CDT TUE MAY 16 2017
NEC023-109-151-155-159-162240-
/O.EXP.KOAX.SV.W.0068.000000T0000Z-170516T2230Z/
Lancaster NE-Seward NE-Saline NE-Butler NE-Saunders NE-
531 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANCASTER...
SEWARD...NORTHWESTERN SALINE...SOUTHEASTERN BUTLER AND SOUTHWESTERN
SAUNDERS COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
However gusty winds to 50 mph on the back side of these storms are
still possible.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern and east central Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Seward county until 615 pm.
LAT...LON 4099 9737 4121 9691 4096 9673 4063 9737
TIME...MOT...LOC 2230Z 234DEG 36KT 4107 9692
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Special weather statement, May 16, 4:46 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 446 PM CDT TUE MAY 16 2017 NEZ050-065-066-078-162200- Seward NE-Butler NE-Lancaster NE-Saline NE- 446 PM CDT TUE MAY 16 2017 ...Significant Weather Advisory for NORTHWESTERN LANCASTER... SEWARD...NORTHWESTERN SALINE AND SOUTHWESTERN BUTLER COUNTIES UNTIL 500 PM CDT... At 443 PM CDT, Doppler radar was tracking strong thunderstorms just west of Beaver Crossing, or 13 miles east of York, moving northeast at 40 mph. Other storms were developing over parts of south central Nebraska. Hail and winds in excess of 40 mph will be possible with these storms. Intensification is likely between 500 pm and 530 pm. Locations impacted include... Seward, Milford, Friend, Utica, Beaver Crossing, Staplehurst, Garland, Pleasant Dale, Bee, Ulysses, Goehner, Cordova, Surprise, Pawnee State Recreation Area, Blue River State Recreation Area and Tamora. This includes Interstate 80 IN Nebraska between mile markers 366 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4107 9737 4118 9714 4083 9682 4055 9737 TIME...MOT...LOC 2143Z 224DEG 34KT 4080 9736 MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:12 PM CDT | Special Weather Statement | OAX | Butler, Seward | 18 min |
| May 15, 10:25 PM CDT | Special Weather Statement | OAX | Antelope | 35 min |
| May 15, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 34 min |
| May 15, 10:43 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 10:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 11:04 PM CDT | Special Weather Statement | OAX | Platte | 41 min |
| May 15, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton, Wayne | 34 min |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 15, 11:27 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte | 48 min |
| May 15, 11:30 PM CDT | Special Weather Statement | OAX | Cuming | 30 min |
| May 15, 11:40 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 15, 11:47 PM CDT | Special Weather Statement | OAX | Butler, Saline, Seward | 43 min |
| May 16, 12:05 AM CDT | Special Weather Statement | OAX | Thurston | 40 min |
| May 16, 4:46 PM CDT | Special Weather Statement | OAX | Seward | 14 min |
| May 16, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 34 min |
| May 16, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 40 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more | 52 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 45 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 42 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 38 min |
| May 16, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.